Kentucky, 2012

Hail in Kentucky, March 17, 2012

March 17, 2012 · NWS LMK · 1 event in 1 county or zone

Near record heat and dewpoints in the lower 60s lead to the development of several pulse thunderstorms within an upper air pattern more reminiscent of early summer. The strongest of these storms produced marginally severe hail west of Louisville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Near record heat and dewpoints in the lower 60s lead to the development of several pulse thunderstorms within an upper air pattern more reminiscent of early summer. The strongest of these storms produced marginally severe hail west of Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 17, 1:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 17, 1:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 PM EDT SAT MAR 17 2012

.Short Term (Tonight through Sunday Night)...
Updated at 250 PM EDT Mar 17 2012

Temperatures this afternoon have risen into the mid to upper 70s
across the region with dewpoints in the low 60s. Instability has
been on this rise as well with LAPS analysis showing LI's of -6
across the western portion of the forecast area to -4 across the
eastern portion. It is even more unstable to the west of the
forecast area where a line of showers and thunderstorms has
developed. The latest radar scans show additional isolated showers
and thunderstorms popping up across the forecast area. The main line
of storms will continue to move northeast through the afternoon and
early evening across central Kentucky and southern Indiana. If the
storms are able to become strong enough they will be capable of
producing hail and possibly some strong winds, though hail will be
the main threat. This activity should wane this evening with the
loss of daytime heating.

Another shortwave will cross the area overnight. Models do indicate
that this will spark additional showers and thunderstorms late
tonight, so will continue to mention scattered precip through
tomorrow morning. Rain chances will diminish tomorrow afternoon as
the
ridge aloft begins to amplify. Sunday night looks to be the start of
a couple of days of dry weather.

Temperatures will continue to be warm. Lows Sunday and Monday
morning will be in the upper 50s to lower 60s. Highs tomorrow will
be in the lower 80s.

.Long Term (Monday - Saturday)...
Updated at 245 PM EDT Mar 17 2012

First half of the week will have an amplified upper pattern, with a
deep trof working into the Rockies and a strong ridge extending up
through the Great Lakes. Precip will be suppressed Mon-Tue as the
ridge amplifies over the Ohio Valley. Expect near-record heat both
Monday and Tuesday.

Current records and forecast temps for Mon/Tues:

               Mon(3/19)      Tues(3/20)
               Record/Forecast:
Louisville     83(1907)/84    85(1894)/83
Lexington      79(1945)/81    81(1894)/81
Bowling Green  86(1907)/84    85(1921)/82
Frankfort      81(1948)/82    82(1921)/83

By Wednesday the trof will move into the Plains, and the upper ridge
will retreat just far enough east to open us up for afternoon
thunderstorms again, with the highest POPs west of Interstate 65.
Unseasonable warmth will persist yet another day, but clouds and
maybe precip will limit temps to the mid/upper 70s.

Thu-Fri the models begin to diverge, as a closed upper low develops
and makes its way east into the Tennessee Valley by Friday night.
ECMWF is about 12 hrs faster than the latest GFS with this system.
Whenever this happens expect widespread precip under the difluent
upper flow ahead of the closed low. However, still not enough
confidence in the timing to go with a likely POP, so will carry a
high-end chance POP both Thursday and Friday. Temps will trend quite
a bit cooler, especially once we get under the upper low, but will
still be above normal. Clouds and moist southerly flow will keep min
temps well above climo, generally in the 50s.

Upper low finally edges to our east on Saturday, allowing us to dry
out from west to east. Tapered down to just a slight chance in the
east, with temps only slightly above normal. It is worth noting that
this is still a low-confidence forecast, as closed upper lows are
not always handled well by the models, and if anything the models
are too fast.

&&

.Aviation (18Z TAF Issuance)...
Updated at 1255 PM EDT Mar 17 2012

Scattered showers are just beginning to redevelop across the region
this afternoon with more thunderstorms across western Kentucky. With
the timing of thunderstorms affecting any particular TAF site still
in question, will continue with the mention of VCSH this afternoon
in the TAFs as well as keep in a CB group. The showers and storms
from this afternoon should subside this evening with the loss of
daytime heating. However, a shortwave crossing the region overnight
is expected to spark more precipitation. This looks to mainly affect
SDF late tonight. Scattered showers and thunderstorms will be
possible again tomorrow morning. With much uncertainty in the
forecast, have tried to keep the TAFs fairly general at this point
and will amend them as needed. Winds will be out of the south to SSW
through the period and less than 10 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......EER
Long Term........RAS
Aviation.........EER
Hazardous weather outlook, Mar 17, 2:48 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT SAT MAR 17 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-182000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
348 PM EDT SAT MAR 17 2012 /248 PM CDT SAT MAR 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AS AN UPPER
LEVEL DISTURBANCE CROSSES THE REGION. HAIL AND HEAVY RAIN WILL BE
THE MAIN THREATS FROM THE STORMS...THOUGH STRONG WINDS WILL BE
POSSIBLE AS WELL. ALL THUNDERSTORMS PRODUCE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. ALL THUNDERSTORMS
PRODUCE LIGHTNING AND BRIEF HEAVY RAINFALL.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY
AS AN UPPER-LEVEL LOW PRESSURE SYSTEM MOVES INTO THE TENNESSEE
VALLEY. THE CHANCES AND TIMING OF ANY STRONG TO SEVERE STORMS WILL
DEPEND ON THE STRENGTH AND TRACK OF THE UPPER LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...DAMAGING WINDS...OR
FLOODING THROUGH SUNDAY.

EER/RAS

In the hours before

Local storm report, Mar 17, 3:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             MCDANIELS               37.60N  86.43W
03/17/2012  M0.75 INCH       BRECKINRIDGE       KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200453

SZAPPANOS
Special weather statement, Mar 17, 4:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 PM EDT SAT MAR 17 2012

KYZ027-061-172200-
BUTLER-GRAYSON-
425 PM CDT SAT MAR 17 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
PENNY SIZE HAIL...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF MORGANTOWN...AND MOVING
NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  DO STOP...
  READY AND CANEYVILLE...
  PETH AND WINDYVILLE...
  SHREWSBURY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3740 8661 3744 8663 3755 8644 3735 8630
      3730 8658 3738 8664
TIME...MOT...LOC 2125Z 241DEG 18KT 3737 8653

EER
Special weather statement, Mar 17, 4:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT SAT MAR 17 2012

INZ090-KYZ024-025-172215-
BRECKINRIDGE-HARRISON-MEADE-
526 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS WILL MOVE THROUGH MEADE AND SOUTHERN
HARRISON COUNTY INDIANA...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF HARDINSBURG...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BRANDENBURG...
  IRVINGTON...
  HAYSVILLE AND GUSTON...
  MIDWAY AND HILLGROVE...
  EKRON AND SIROCCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3817 8620 3801 8596 3800 8600 3795 8599
      3775 8626 3786 8641
TIME...MOT...LOC 2126Z 223DEG 14KT 3785 8629

MJ
Special weather statement, Mar 17, 4:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 PM CDT SAT MAR 17 2012

KYZ073-074-172200-
ALLEN-BARREN-
437 PM CDT SAT MAR 17 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
PENNY SIZE HAIL...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF SCOTTSVILLE...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ROCKY HILL AND LUCAS...
  RED CROSS...
  HAYWOOD AND BECKTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3705 8602 3689 8587 3682 8613 3692 8620
TIME...MOT...LOC 2137Z 235DEG 14KT 3688 8611

EER
Local storm report, Mar 17, 4:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             IRVINGTON               37.88N  86.28W
03/17/2012  E0.75 INCH       BRECKINRIDGE       KY   BROADCAST MEDIA

&&

EVENT NUMBER LMK1200454

SZAPPANOS
Local storm report, Mar 17, 4:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
555 PM EDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             BRANDENBURG             38.00N  86.18W
03/17/2012  M0.75 INCH       MEADE              KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200455

SZAPPANOS

The radar

The Louisville radar (KLVX), 21 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
March 17, 5:00 PM EST
Where
Meade County, 0.54 mi W of Brandenburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.000, -86.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361312.